It’s been about a year since Armour desiccated thyroid, a very popular prescription natural thyroid product on the market for decades, was reformulated. Forest Labs stated there were two changes: the raising of cellulose, and the lowering of sucrose.
Why did they do this? It could be strongly related to the fact that in late 2007 through 2008, patients who used the 3 grain tablets reported they were suddenly and entirely ineffective. So, many of us surmise that Forest was attempting to “improve” (cough) their product.
Says one of those patients: I had switched to the 3 grain tablet months before to save money and I used my pill cutter to cut it in half. Then around November, my work pants were getting tight and I would come home tired, achy and weak. It didn’t take me long to figure out that Armour in the 3 grain was now like a sugar pill!
In the meantime, Forest brought out the newly formulated Armour, & patients who finished their old batch started the new batch. And since then, it appears a large body of patients have run as fast as they could to Naturethroid, or compounded, or T4/T3 or Erfa. The reason: a return of former hypo symptoms on the “new” Armour.
I have completed an informal survey with 24 individuals responding, and asked the following questions. After each question, I give a summary of the answers.
- How long of doing well occurred on the newly reformulated Armour before you started to notice that you weren’t doing well?
- What clued you in that you weren’t doing well on the new Armour?
- Did you try raising it? What were the results?
- Did you try adding T3 to it? What were the results?
- Did you do anything else to try and make the reformulated Armour work, and did it help?
Most answers are in the area of 2-3 months, with three saying a month, one 4 months, and three stating a few weeks. And comparing this to comments we’ve been seeing for the past year on patient groups, it’s common to feel good at first, but to crash within that 2-3 months.
The answers are all over the map: fatigue and exhaustion, hair loss, brain fog, weight gain, sleeping problems, constipation, achiness, depression, hormonal problems, moodiness, dry skin/elbows/thumbs and cracking skin, flaking fingernails, heart irregularity, forgetfulness. Five report skin breakouts similar to poison ivy. Fatigue and hair loss were the most common answers.
The majority tried raising it, and results were: no results; barely made any difference: more energy but skin was a mess. The majority said nothing happened. Two doubled it with no significant results. Two developed fast heart rate with no improvements elsewhere. One had to lower it because of a very low TSH. One stated she raised it to get her labs back up to where they were before…with little improvements. And one said it made her too hot to continue raising it.
All said no. One said she tested here RT3 ratio and it was 11, which is bad. One stated she asked her doctor for T3; he said no. I’d sure like to find someone who did add T3 who could tell us the results.
All reported nothing helped enough. Many stated their doctors tested for other problems, ranging from heavy metals, low iodine, B12–the latter helped one gal’s tingling. One stated her doc put her on Aprotocol for the digestive tract which helped the constipation but nothing else changed. One added compounded desiccated thyroid to her Armour—it didn’t help. One gal tried Thyro-care, which helped. But she and two others report getting a poison-ivy like skin rash on the new Armour.
Currently, we see newly diagnosed patients put on the new Armour, and veterans can’t help but wonder what will happen to them.
On my April 17th blog post, read 10 reasons thyroid patients are still frustrated, angry and sick. That is followed by the April 19th blog post Should thyroid patients avoid self-treatment at all costs, with an interesting and strong Guest Post by Sheila Turner of TPA-UK and a good followup to the former 10 reasons post.
If you appreciate the information you receive from this patient-to-patient website, please consider making a donation to support the hosting costs for this Stop the Thyroid Madness website. The icon is on the lower right.